Thunderstorm Wind, Calvert
- When
- August 21, 3:32 PM EST
- Where
- Calvert County, 1.58 mi E of Cox
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.600, -76.601
A tree was down Armiger Road.
A warm front passed through the area and a couple storms became severe due to the instability and deep layer shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A warm front passed through the area and a couple storms became severe due to the instability and deep layer shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 1:53 PM EST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
253 PM EDT Sun Aug 21 2016
.SYNOPSIS...
A cold front will continue to move east across the area into this
evening. High pressure then builds over the area into Tuesday
before persisting offshore through the rest of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 2pm, prefrontal line of scattered heavy showers with
isolated thunderstorms has developed from Baltimore to Nelson Co
VA. The actual front is seen as a line of showers in central WV.
The prefrontal line will continue to move east from the Blue Ridge
and north-central MD through the rest of the afternoon. These
cells will continue to develop with lightning activity increasing
from MLCAPE 1500 j/kg and effective shear around 30 kt. Gusty
winds can be expected from these cores with localized damaging
winds.
Heavy rates of 1-2 inches per hour. The line orientation is nearly
parallel to the mean flow, so some cells have been training. Will
need to continue to look out for localized flash flooding.
Cold front will shift east across the area through the early
evening. NWly flow behind the front will gust around 20 mph
overnight. Min temps low to mid 60s with mixing flow keeping fog
limited to sheltered valleys.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
1027mb surface high pressure shifts overhead through Monday night.
Cool and dry high pressure with max temps Monday and Tuesday low
80s with min temps Monday and Tuesday night generally low 60s,
slightly less Monday night in the calm under the high pressure
center.
Light onshore flow Tuesday becomes southerly Tuesday night as the
high sets up along the northern Mid-Atlantic coast.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure will move offshore during the middle of the week
leading to a warming trend in temperatures and increasing humidity.
A strong middle to upper level ridge will build over the interior
southeastern United States late in the week and persist into the
weekend. Meanwhile, a cold front will drop into the area from the
northwest on Friday then stall and weaken near or just south of the
area. This will lead to an increased chance for showers and
thunderstorms.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Gusty showers and thunderstorm across DC metros shift east through
the rest of the afternoon. Cold front crosses from the west
through the early evening. NWly flow gusts 20 kt overnight. VFR as
high pressure builds through Monday night and persists offshore
through the middle of next week.
VFR continues Wednesday into Thursday with southeasterly winds at
or below 10 knots.
&&
.MARINE...
Special marine warnings expected rest of the afternoon as gusty
showers and thunderstorms shift east through the area ahead of a
cold front. Small craft advisory for 20 kt southerly gusts ahead
of the front and then for NWly 25 kt gusts tonight behind the
cold front. Winds ease through Monday morning with high pressure
building overhead Tuesday morning for a dry and tranquil period
which continues into the midweek.
Southeasterly flow around high pressure departing to the east of
the waters may result in gusts close to Small Craft Advisory
levels Wednesday into Thursday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 6 PM to 11 PM EDT this evening for
MDZ014.
Coastal Flood Advisory until 8 PM EDT this evening for MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory until noon EDT Monday for ANZ530>534-
537>543.
Small Craft Advisory until 10 AM EDT Monday for ANZ535-536.
&&
SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...HTS
AVIATION...BAJ/HTS
MARINE...BAJ/HTSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 422 PM EDT SUN AUG 21 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-222030- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 422 PM EDT SUN AUG 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT SPECIAL MARINE WARNINGS MAY BE REQUIRED ON THE TIDAL POTOMAC AND MARYLAND PORTION OF THE CHEASPEAKE BAY FOR THE REMAINDER OF THE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-222030- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 422 PM EDT SUN AUG 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT SUN AUG 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM MARINE TSTM WIND 2 E WOODBRIDGE 38.64N 77.22W
08/21/2016 M44 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1604844
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT SUN AUG 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM MARINE TSTM WIND 1 SW QUANTICO 38.51N 77.30W
08/21/2016 M49 MPH PRINCE WILLIAM VA AWOS
&&
EVENT NUMBER LWX1604845
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT SUN AUG 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM MARINE TSTM WIND 3 ENE DAHLGREN 38.34N 76.99W
08/21/2016 M41 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1604846
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
419 PM EDT SUN AUG 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM MARINE TSTM WIND 2 SE DAHLGREN 38.31N 77.03W
08/21/2016 M39 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1604847
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
421 PM EDT SUN AUG 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM MARINE TSTM WIND 3 ENE DAHLGREN 38.34N 76.99W
08/21/2016 M44 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1604848
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT SUN AUG 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM MARINE TSTM WIND SWAN POINT 38.30N 76.94W
08/21/2016 M41 MPH ANZ536 MD BUOY
&&
EVENT NUMBER LWX1604849
DHThe Sterling radar (KLWX), 87 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was down Armiger Road.
Two trees were down on Hardesty Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656125, 656126.